Minnesota, 2012Damaging Winds in Minnesota, September 4, 2012
September 4, 2012 · NWS MPX · 4 events in 3 counties and zones
A complex of thunderstorms developed across southeast South Dakota, and moved eastward. As the storms moved into southwest Minnesota, a line of storms developed, and caused straight line winds, up to 70 mph in places, across far southern Minnesota during the late evening of Tuesday, September 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed across southeast South Dakota, and moved eastward. As the storms moved into southwest Minnesota, a line of storms developed, and caused straight line winds, up to 70 mph in places, across far southern Minnesota during the late evening of Tuesday, September 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 4, 5:49 PM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Sep 4, 5:49 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
649 PM CDT TUE SEP 4 2012
.AVIATION... /00Z TAF ISSUANCE/
MAIN CONCERN THIS PERIOD IS DEVELOPING SHOWERS AND THUNDERSTORMS
OVER EASTERN SD. THIS ACTIVITY IS AHEAD OF A STRONG COLD FRONT
THAT WILL MOVE ACROSS MUCH OF MN BY DAYBREAK AND THROUGH WEST
CENTRAL WI BY 15Z. SHORT TERM GUIDANCE SUGGESTS THAT THE WORST OF
THE THUNDERSTORM ACTIVITY WILL STAY SOUTH OF KRWF AND KMSP.
EXPECT MAINLY VFR CONDITIONS WITH CEILINGS LOWERING TO AROUND 040
NEAR THE FRONT. NORTHWEST WINDS WILL INCREASE IN THE WAKE OF THE
FRONT ON WEDNESDAY WITH 15 TO 20 KNOTS FOR WESTERN MN AND 10-15
KNOTS FOR EASTERN MN AND WEST CENTRAL WI.
KMSP...VFR CEILINGS DEVELOPING THIS EVENING WITH SHOWERS AND A FEW
THUNDERSTORMS POSSIBLE BETWEEN 08Z-14Z. EXPECT MAINLY VFR
CONDITIONS IN THE SHOWERS BUT MVFR IS POSSIBLE IN HEAVIER ACTIVITY.
THE COLD FRONT SHOULD BE PASSING ACROSS THE AIRFIELD AROUND
12Z. NORTHWEST WINDS INCREASING TO 12-15 KNOTS BY 15Z WITH GUSTS
UP TO 20 KNOTS THROUGH THE AFTERNOON ALONG WITH DECREASING
CLOUDINESS.
/OUTLOOK FOR KMSP/
.THU...VFR. W WINDS 10 KTS.
.FRI...VFR. SCT SHRA. NW WINDS 10 KTS.
.SAT...VFR. NW WINDS 5 TO 10 KTS.
&&
.DISCUSSION... /ISSUED 351 PM CDT TUE SEP 4 2012/
MAIN CONCERN WITH THIS FORECAST PACKAGE IS THE TIMING AND PLACEMENT
OF SHOWERS AND THUNDERSTORMS OVER THE NEXT 24 HOURS...AS WELL AS THE
THREAT FOR SEVERE WEATHER THIS AFTERNOON AND OVERNIGHT. ON FRIDAY A
CLIPPER SYSTEM WILL DIVE ACROSS THE REGION AND BRING ANOTHER
ROUND OF PRECIP. ONCE THIS PASSES THROUGH...THE REST OF THE PERIOD
LOOKS DRY WITH SEASONABLE TEMPERATURES.
TODAY THROUGH WEDNESDAY...EARLY AFTERNOON NORTH AMERICAN WATER VAPOR
IMAGERY SHOWED A CLOSED UPPER LEVEL LOW SPINNING OVER CENTRAL
CANADA...WITH A POTENT SHORTWAVE APPROACHING NORTHERN MONTANA.
CLOSER TO HOME ZONAL FLOW OF 40 TO 50 KTS WAS IN PLACE ACROSS THE
UPPER MIDWEST WITH A FEW EMBEDDED WEAK PERTURBATIONS. AT THE
SURFACE A 1006MB LOW HAD DEVELOPED ALONG THE SD/NE BORDER DOWNSTREAM
OF THE AFOREMENTIONED MONTANA SHORTWAVE. ANOTHER LOW HAD DEVELOPED
OFF THE TIP OF LAKE SUPERIOR...WITH A COLD FRONT/DRY LINE EXTENDING
DUE SOUTH ALONG THE WI/MN BORDER. BEHIND THIS BOUNDARY DEWPOINTS HAD
DROPPED OFF INTO THE 40S AND 50S...WHILE AHEAD OF THIS BOUNDARY
DEWPOINTS WERE STILL IN THE MID 60S WITH SOUTHERLY WINDS. FOR THE
REST OF THE AFTERNOON AND EVENING EXPECT ANY CHANCE OF CONVECTION TO
REMAIN CONFINED ACROSS FAR EASTERN MINNESOTA AND WESTERN WISCONSIN.
PRECIP SHOULD BE OUT OF THE FORECAST AREA BY LATE THIS EVENING...AND
THE ATTENTION TURNS TO THE SOUTH AHEAD OF THE AFOREMENTIONED
DEVELOPING SD/NE SURFACE LOW. THE CHALLENGE LIES IN TRYING TO
QUANTIFY THE EFFECTS OF THE OVERESTIMATION OF BOUNDARY LAYER
MOISTURE BY THE MODELS. THE 19Z SPC MESOANALYSIS 3HR SB AND MLCAPE
FIELDS SHOWS DECREASING POTENTIAL ENERGY ACROSS WESTERN
MINNESOTA...WHICH WOULD NOT BODE WELL FOR OVERNIGHT CONVECTION. THE
RAP40 SEEMS TO HAVE A PRETTY GOOD HANDLE ON THIS...AND IT SHOWS THE
SOUTHWEST/NORTHEAST ORIENTED CAPE GRADIENT BECOMING MORE
HORIZONTALLY ALIGNED OVERNIGHT. THIS GRADIENT SHOULD BE THE FOCUS
FOR SEVERE WEATHER LATER TONIGHT ASSUMING THAT CONVECTION IS ABLE TO
GET GOING NEAR THE MN/SD/IA BORDER AND TRACK EASTWARD. FORECAST
SOUNDINGS SHOW FAVORABLE SPEED AND DIRECTIONAL SHEAR...ESPECIALLY AS
THE LLJ KICKS IN AT 20 TO 30KTS ACROSS THE REGION. ANY STORMS THAT
FORM SHOULD REMAIN ELEVATED...BUT WILL HAVE THE POTENTIAL FOR
DAMAGING WINDS AS BOTH THE DEEP LAYER AND 0-1KM SHEAR REMAIN
FAVORABLE OVERNIGHT. TOMORROW PRECIP WILL CONTINUE EASTWARD AND EXIT
THE REGION BY THE AFTERNOON. SKIES WILL CLEAR WITH SOUNDINGS SHOWING
POTENTIAL FOR BRISK NORTHWEST WINDS MIXING DOWN TO THE SURFACE.
THURSDAY THROUGH TUESDAY...THURSDAY WILL BE DRY AS HIGH PRESSURE
SETTLES IN ACROSS THE REGION. BY THURSDAY NIGHT ANOTHER CLIPPER LIKE
SYSTEM CURRENTLY OVER THE ALASKA/CANADA BORDER WILL SLIDE DOWN THE
EASTERN SPINE OF THE CANADIAN ROCKIES AND TRACK ALONG THE MISSOURI
RIVER VALLEY. THIS WILL BRING ANOTHER ROUND OF PRECIP...WITH THE
BEST CHANCES ACROSS THE SOUTH. THE RAIN WILL END LATE FRIDAY...BUT
CLOUD COVER WILL HOLD BACK AFTERNOON HIGH TEMPS. DRY WEATHER IS THEN
EXPECTED THROUGH THE END OF THE PERIOD. TEMPERATURES WILL REMAIN
NEAR THE SEASONAL AVERAGE FOR EARLY SEPTEMBER...WITH HIGHS IN THE
70S AND LOWS NEAR 50.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/JRB
Hazardous weather outlook, Sep 4, 5:52 PM CST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
652 PM CDT TUE SEP 4 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
652 PM CDT TUE SEP 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN ADVANCING
COLD FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING
LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL COME AFTER 10 PM SOUTH OF A MONTEVIDEO...THROUGH
THE SOUTHERN TWIN CITIES METRO...TO EAU CLAIRE LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Sep 4, 5:28 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG STANLEY 44.96N 90.94W
09/04/2012 CHIPPEWA WI TRAINED SPOTTER
TREE ESTIMATED AT 70 FEET TALL AND 2.5 FEET IN DIAMETER
TOPPLED.
&&
AJZLocal storm report, Sep 4, 5:57 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL HOLCOMBE 45.22N 91.12W
09/04/2012 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
0356 PM HAIL 4 S CHETEK 45.26N 91.65W
09/04/2012 M1.00 INCH BARRON WI TRAINED SPOTTER
0403 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
0409 PM HAIL 10 E RICE LAKE 45.50N 91.53W
09/04/2012 M0.75 INCH RUSK WI TRAINED SPOTTER
HAIL HAS FALLEN FOR SEVERAL MINUTES WITH LARGEST DIAMETER
OF DIME SIZE.
0410 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
NUMEROUS PENNY TO NICKEL SIZE DIAMETER HAIL.
0412 PM HAIL 2 SE CHETEK 45.30N 91.62W
09/04/2012 M1.50 INCH BARRON WI COCORAHS
SOME MINOR LEAF DAMAGE NOTED.
0445 PM HAIL 3 E NEW AUBURN 45.20N 91.50W
09/04/2012 M0.50 INCH CHIPPEWA WI PUBLIC
PUBLIC MEASURED 5/8 INCH HAIL EAST OF NEW AUBURN...
0523 PM HAIL 2 N BRACKETT 44.73N 91.35W
09/04/2012 M0.75 INCH EAU CLAIRE WI TRAINED SPOTTER
0530 PM TSTM WND DMG STANLEY 44.96N 90.94W
09/04/2012 CHIPPEWA WI TRAINED SPOTTER
TREE ESTIMATED AT 70 FEET TALL AND 2.5 FEET IN DIAMETER
TOPPLED.
0546 PM HAIL 3 S FALL CREEK 44.72N 91.27W
09/04/2012 M2.00 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
AJZLocal storm report, Sep 4, 6:40 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
740 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M2.00 INCH BARRON WI TRAINED SPOTTER
NUMEROUS LARGE HAILSTONES NOTED BETWEEN ONE INCH AND TWO
INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
&&
AJZLocal storm report, Sep 4, 6:41 PM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
741 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL HOLCOMBE 45.22N 91.12W
09/04/2012 M0.75 INCH CHIPPEWA WI TRAINED SPOTTER
0356 PM HAIL 4 S CHETEK 45.26N 91.65W
09/04/2012 M1.00 INCH BARRON WI TRAINED SPOTTER
0402 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M2.00 INCH BARRON WI TRAINED SPOTTER
NUMEROUS LARGE HAILSTONES NOTED BETWEEN ONE INCH AND TWO
INCHES IN DIAMETER. TIME ESTIMATED FROM RADAR.
0403 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
0409 PM HAIL 10 E RICE LAKE 45.50N 91.53W
09/04/2012 M0.75 INCH RUSK WI TRAINED SPOTTER
HAIL HAS FALLEN FOR SEVERAL MINUTES WITH LARGEST DIAMETER
OF DIME SIZE.
0410 PM HAIL CHETEK 45.32N 91.65W
09/04/2012 M0.88 INCH BARRON WI TRAINED SPOTTER
NUMEROUS PENNY TO NICKEL SIZE DIAMETER HAIL.
0412 PM HAIL 2 SE CHETEK 45.30N 91.62W
09/04/2012 M1.50 INCH BARRON WI COCORAHS
SOME MINOR LEAF DAMAGE NOTED.
0445 PM HAIL 3 E NEW AUBURN 45.20N 91.50W
09/04/2012 M0.50 INCH CHIPPEWA WI PUBLIC
PUBLIC MEASURED 5/8 INCH HAIL EAST OF NEW AUBURN...
0523 PM HAIL 2 N BRACKETT 44.73N 91.35W
09/04/2012 M0.75 INCH EAU CLAIRE WI TRAINED SPOTTER
0530 PM TSTM WND DMG STANLEY 44.96N 90.94W
09/04/2012 CHIPPEWA WI TRAINED SPOTTER
TREE ESTIMATED AT 70 FEET TALL AND 2.5 FEET IN DIAMETER
TOPPLED.
0546 PM HAIL 3 S FALL CREEK 44.72N 91.27W
09/04/2012 M2.00 INCH EAU CLAIRE WI TRAINED SPOTTER
&&
AJZSpecial weather statement, Sep 4, 9:08 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT TUE SEP 4 2012
MNZ091-050415-
MARTIN-
1008 PM CDT TUE SEP 4 2012
AT 1005 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTH OF LAKE PARK. THIS STORM WAS MOVING EAST
AT 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
DUNNELL.
SHERBURN.
CEYLON.
WILBERT.
FAIRMONT.
GRANADA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4351 9486 4384 9485 4385 9426 4351 9426
TIME...MOT...LOC 0308Z 262DEG 34KT 4355 9526
Special weather statement, Sep 4, 10:24 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1124 PM CDT TUE SEP 4 2012
MNZ067-069-075>077-083>085-092-093-050500-
BLUE EARTH-FARIBAULT-FREEBORN-LE
SUEUR-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-
1124 PM CDT TUE SEP 4 2012
...THUNDERSTORMS MOVING INTO BLUE EARTH...FARIBAULT...FREEBORN...LE
SUEUR...NICOLLET...RICE...SCOTT...SIBLEY...STEELE AND WASECA
COUNTIES THROUGH MIDNIGHT CDT...
AT 1118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES SOUTH OF GAYLORD TO 3 MILES
SOUTHWEST OF MANKATO TO 12 MILES SOUTH OF BLUE EARTH. THESE STORMS
WERE MOVING EAST AT 40 MPH.
SPORADIC PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR BLUE
EARTH...WASECA...FARIBAULT...FREEBORN...AND STEELE COUNTIES UNTIL
300 AM CDT.
&&
LAT...LON 4350 9418 4410 9414 4441 9433 4472 9352
4428 9335 4349 9343 4349 9418
TIME...MOT...LOC 0422Z 251DEG 40KT 4451 9412 4414 9398
4348 9403
SPDThunderstorm Wind, Faribault
- When
- September 4, 10:26 PM CST
- Where
- Faribault County, 2.56 mi NW of Blue Earth
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.660, -94.130
A Minnesota Department of Transportation weather sensor, along Interstate 90, measured a wind gust of 58 mph.
Thunderstorm Wind, Faribault
- When
- September 4, 10:50 PM CST
- Where
- Faribault County, 0.69 mi S of Wells
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.740, -93.730
A few trees were blown down in Wells, Minnesota. Power outages also occurred.
Thunderstorm Wind, Freeborn
- When
- September 4, 11:10 PM CST to 11:15 PM CST
- Where
- Freeborn County, 0.55 mi SE of Armstrong to 2.93 mi SW of Moscow
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 43.663, -93.474
A large tree fell on a house in Albert Lea. In addition, there were reports of widespread tree damage across parts of Freeborn County, along with power outages.
Thunderstorm Wind, Steele
- When
- September 4, 11:15 PM CST
- Where
- Steele County, 0.5 mi E of Lemond
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 43.980, -93.370
A private weather station measured a wind gust of 58 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, September 4 to 5, 2012$501,000 · EF2 · 25 events
- Hail and Damaging Winds in Minnesota, September 4 to 5, 2012$745,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Wisconsin, September 4 to 5, 2012$155,000 · 56 kt wind · 27 events
- Hail and Damaging Winds in Kansas, September 4, 2012$285,000 · 61 kt wind · 11 events
- Flash Flooding and Damaging Wind in Arizona, September 4 to 5, 20121 injured · $280,000 · 70 kt wind · 3 events
- Damaging Winds in Oklahoma, September 4, 2012$405,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Iowa, September 4 to 5, 2012$183,000 · 64 kt wind · 17 events
- High Wind in Alaska, September 4 to 5, 2012$200,000 · 113 kt wind · 1 event
- Flash Flood in Arizona, September 4, 2012$100,000 · 1 event
- Hail and Damaging Winds in Nebraska, September 4, 2012$75,000 · 56 kt wind · 4 events
- Tornado and Damaging Wind in New Jersey, September 4, 2012$32,000 · EF0 · 5 events
- Hail and Damaging Winds in Iowa, September 4, 2012$20,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400641, 400640, 397405, 397406.